What are the risk factors for hyponatremia in patients with major depressive disorder (clinical depression) taking SSRIs?

Updated: Mar 28, 2019
  • Author: Jerry L Halverson, MD; Chief Editor: David Bienenfeld, MD  more...
  • Print
Answer

Clinically significant hyponatremia may develop in elderly patients taking SSRIs. In addition to older age, risk factors include the following [209] :

  • Female gender

  • Smoking

  • Low body weight

  • Tumors

  • Respiratory or CNS illnesses

  • Previous episodes of hyponatremia

  • Concomitant use of other medications (particularly diuretics)

  • Antidepressant-induced hyponatremia occurs through the syndrome

of inappropriate secretion of antidiuretic hormone (SIADH), resulting in an euvolemic hyponatremia with low serum and high urine osmolalities. The hyponatremia generally starts within 1 month after starting the medication, and it reverses within a month after discontinuing the medication. Monitoring the sodium level in the elderly for at least 1 month after commencing an SSRI is suggested.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!